A Boston cancer doctor experienced the first severe reaction documented from the Moderna vaccine. He credits his preparation before being vaccinated for sparing him from being intubated. Now he is delivering a warning to others – if you suffer from allergies, educate yourself before deciding to take the vaccine. Come prepared.

Dr. Hossein Sadrzadeh, a geriatric oncologist at Boston Medical Center, is severely allergic to shellfish. He took the vaccination on Christmas Eve. This is the first week of the rollout of the Moderna vaccine. Sadrzadeh experienced an allergic reaction just minutes after receiving his vaccination. He had an appointment on Thursday afternoon and came prepared. He brought his personal EpiPen with him to the appointment. He used it after the allergic reaction began while he was being monitored by nurses at the hospital. He was taken to the emergency department to be evaluated, treated, and observed. By Friday morning he said he was feeling normal again.

At first, Dr. Sadrzadeh thought the onset of his allergic reaction was stress or anxiety. He quickly realized that was not the case when his symptoms began. His tongue and throat were tingling and beginning to go numb. He began sweating profusely, went pale, and was very cold. He experienced a severe anaphylaxis reaction, the worst one he said he’s experienced since he was eleven years old, he said. The doctor credits his foresight to bring his EpiPen for sparing him of the need to be intubated, his reaction was that severe. “I feel that if I did not have my EpiPen with me, I would be intubated right now because it was that severe.”

Dr. Sadrzadeh is hoping to spread the word to other allergy sufferers about potential reactions to the coronavirus vaccines.

Sadrzadeh said he hopes his story will encourage anyone else with a history of allergies to arm themselves with information before getting their vaccine — and bring their EpiPen with them when they do get vaccinated.

He also recommended that people with allergies get their coronavirus vaccine in a hospital setting, rather than at a community provider.

“I really want people to take this seriously, those people who have severe allergic reactions. I want them to talk to their doctors, to their allergist. I want them to carry their EpiPen if they have it at home and also inform the person that is administering that injection to them that they have a severe allergic reaction,” he said. “I knew the symptoms. I had the experience. I was a physician, and I was scared to death. Imagine someone who does not have the information.”

He doesn’t want anyone else to go through the experience he had. Sadrzadeh has offered to provide Moderna with a blood sample in order for the company to figure out what ingredient in their vaccine may spark an allergic reaction for some people.

Boston Medical Center released a statement.

In a statement, David Kibbe, a spokesman for Boston Medical Center, said that Dr. Sadrzadeh ‘felt he was developing an allergic reaction and was allowed to self-administer his personal EpiPen.

‘He was taken to the Emergency Department, evaluated, treated, observed and discharged. He is doing well today.’

I’m a little surprised that Dr. Sadrzadeh took the vaccine with his history of a severe allergy. The CDC issued a warning that the Pfizer and Moderna vaccines might not be appropriate for people with a history of anaphylaxis to ingredients in either injection. The agency recommended that people with other allergies wait the standard 15 minutes post-injection before leaving the vaccination site. For those with an anaphylactic reaction to a substance, including another vaccine or an injectable drug, an extra 15 minutes.of monitoring is recommended. As we have seen with others, allergic reactions to the vaccines come quickly. Moderna did not report any links between its vaccine and anaphylaxis. Rare side effects are always a possibility with vaccines, though.

None of the ingredients in either vaccine have been identified as common allergens. But several experts have cautiously pointed to polyethylene glycol, or PEG, which appears in both recipes, albeit in slightly different formulations, as a possible culprit. PEG is found in a bevy of pharmaceutical products, including ultrasound gel, laxatives and injectable steroids, and allergies to it are extremely rare.

Dr. Kuruvilla said it remained possible that something else was responsible, and more investigation was needed to nail down the cause of this smattering of events.

Dr. Kimberly Blumenthal, an allergist and immunologist at Massachusetts General Hospital, noted that anaphylaxis can sometimes be difficult to confirm without blood work that hunts for an enzyme called tryptase, which is released during allergic reactions. It’s essential, she added, for there to be protocols in place so similar cases can be investigated further.

People who use lip and facial fillers for cosmetic reasons are also being warned about the risk of side effects. They can experience swelling and inflammation as several trial participants did.

A California-based dermatologist said the reaction was immunological, ABC7 reported yesterday.

Dr. Shirley Chi said any side effects were easily treatable with steroids and anti-histamines, adding: ‘Your immune system which causes inflammation is revved up when you get a vaccine, that’s how it’s supposed to work.

‘So it makes sense that you would see an immune response in certain areas where they see some substance that is not a naturally occurring substance in your body.’

The makers of the Moderna vaccine and the National Institutes of Health are considering conducting clinical trials of Covid-19 vaccines in very allergic populations to help understand the rate of allergic reactions and what is causing them.